MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC. SWAB.CULTURA.FLEX SWAB; NASOPHARYNGEAL SWAB

MERIT MEDICAL SYSTEMS INC. SWAB.CULTURA.FLEX SWAB; NASOPHARYNGEAL SWAB
Model Number 00884450495834
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device is not expected to return for evaluation.A lot number has been provided.A follow up will be submitted when the evaluation is complete.[note: mfr report # 1721504-2020-00076 with the submission name "(b)(4) initial mdr" was inadvertently submitted as a duplicate for this report number on 9-30-2020].
 
Event or Problem Description
The account alleges that a patient was admitted to the ed with lower back pain radiating into his upper legs bilaterally.The patient has a history of chronic thoracic and lumbar pain, associated vertebral herniations, and methamphetamine intravenous drug use.The patient was transferred for further pain evaluation and infectious etiology / degenerative changes with lumbar radiculopathy.Prior to transfer, covid19 testing was ordered.An rn performed covid19 nasopharyngeal swab within the left anterior nares.The swab broke 4.5 cm from red line where swab narrows.The patient immediately sniffed, and the swab disappeared into nasopharyngeal cavity.The emergency room physician was notified immediately.The patient was instructed to blow his nose in attempts to expel the detached tip with no success.A nasal speculum was then used to try and locate the detached tip with no success.The physician was not able to locate or visualize the swab.An x-ray was completed with no identification of the swab within the nasopharyngeal cavity.An ent was consulted, and afrin was administrated for the patient's congestion.Treatment initiated without retrieval of the swab as well.The patient demonstrated no respiratory distress-his only complaint was congestion.The patient was transferred for further evaluation of his lower back pain, with plans for an ent to further evaluate the patient on a later date.A nasal endoscopy was performed the following day after administration of lidocaine/phenylephrine for anesthesia and decongestion.The nasal scope passed easily through both anterior nares.On the left side, the nasal cavity is widely patent, the mucosa appears normal, and there is no signs of a foreign body.Middle meatus and olfactory cleft examined and were both normal.Identical findings on the right side were noted.The nasopharynx appears normal without any signs of the foreign body.The patient was later discharged to home in stable condition.
 
Additional Manufacturer Narrative
The suspect device was not returned for an evaluation.The complaint could not be confirmed.The root cause could not be determined.The device history record was reviewed, and no exception documents were found.A search of the complaint database was performed and no similar complaints for this lot number were identified.Should the device be returned at a later date, the investigation will be re-opened.
 
Additional Manufacturer Narrative
Follow up1-corrected expiration date for mdr 1721504-2020-00071.The expiration date for the medical device involved in this event is (b)(6) 2021.A final mdr report will follow when the investigation is complete.

Brand Name
SWAB.CULTURA.FLEX SWAB
Common Device Name
NASOPHARYNGEAL SWAB
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
MDR Report Key10610672
Report Number1721504-2020-00071
Device Sequence Number2793611
Product Code KXG
UDI-Device Identifier00884450495834
UDI-Public00884450495834
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2021
Device Model Number00884450495834
Device Catalogue NumberC100F/A
Device Lot NumberH1842077
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer10/01/2020
11/03/2020
Initial Report FDA Received Date09/30/2020
Supplement Report FDA Received Date10/01/2020
11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;